Delaware, 2020

Flash Flood in Delaware, June 11, 2020

June 11, 2020 · NWS PHI · 1 event in 1 county or zone

Thunderstorms produced 1 to 2 inches of rain, with local amounts of 2 to 3 inches, in parts of southern Delaware on the evening of June 11.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms produced 1 to 2 inches of rain, with local amounts of 2 to 3 inches, in parts of southern Delaware on the evening of June 11.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 11, 6:25 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 11, 6:25 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
725 PM EDT Thu Jun 11 2020

.SYNOPSIS...
A slow moving front will move offshore tonight. It will be
followed by another weak cold front Friday. Drier air will
arrive Friday and last into the weekend. High pressure will be
across the area for the beginning part of the weekend. Low
pressure will arrive for Sunday and circulate across the Middle
Atlantic into much of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The cold front that is currently draped across the I-95 corridor
this afternoon will continue to slowly move toward the coast through
this evening. Meanwhile, a secondary surface trough is located
across central Pennsylvania. This surface trough will weaken and
dissipate as it moves eastward and approaches the cold front along
the coast. Little in the way of precipitation is expected with the
secondary boundary. The main area of showers and thunderstorms will
be associated and ahead of the main cold front moving toward the
coast across eastern New Jersey and central/southern Delaware and
Maryland. Much of the remainder of the area including eastern
Pennsylvania and northern New Jersey will remain dry for the rest of
the afternoon and this evening. Although we remain under a Marginal
Risk for severe weather, the wind field aloft is not overly
impressive with the 700-500 mb flow around 30-40 knots and mostly
unidirectional, while shear is only 25-30 knots. Some of the
strongest storms could produce some strong gusty winds, but most
storms will be heavy rainfall producers as PW values remain around 2-
2.25 inches. There has already been a couple of Flood Advisories and
a Flash Flood Warning, and couple of more are possible this
afternoon and evening.

The showers and thunderstorms this afternoon are being aided by the
first of two short wave/vorticity impulses. Once the front shifts
offshore, another short wave/vorticity impulse will move across
southern Maryland, southern Delaware, and southern New Jersey. So
most places will dry out behind the front, these areas could
continue to see showers for at least the first half of the
overnight.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
The cold front will remain nearly stationary offshore of the east
coast on Friday, then a secondary cold front moves toward the area
from the northwest. As the secondary cold front moves across the
area, any showers associated with it are mostly expected to
dissipate before reaching the area. However, it is possible a few
showers could reach portions of northeast Pennsylvania and northwest
New Jersey. Friday will be another above normal day before the
cooler conditions return next week, although highs will remain
mostly in the 80s. Winds will not be overly strong on Friday, but a
seabreeze will likely develop by the afternoon and progress
inland.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Friday night and Saturday... A second front will bring drier and
cooler air across the area for Friday and into Saturday. Fair
weather is expected Friday night and a couple scattered showers are
possible Saturday afternoon. Temperatures will be a little below
normal with lows Fri night in the 50s north/west areas and low/mid
60s south/east. Highs Saturday will be a few degrees below normal.

Saturday night into next week...Unsettled pattern with an upper low
spinning across the Middle Atlantic region. The surface and upper
lows will drop southward towards srn VA/NC Tue-Wed, then creep back
north Thu/Fri. So there will be basically scattered showers for
much of the period with favored times the late afternoon and early
evening periods. Temperatures will be mostly below normal, but not
more than 5 degrees most days.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...Residual sub-VFR is possible at MIV/ACY through the
evening and possibly into the overnight hours, with low clouds
and/or fog developing in the light/variable wind regime once the
showers move offshore. At the remaining terminals, VFR
conditions should prevail, though some patchy fog cannot be
ruled out late this evening at the Philly terminals.
Light/variable winds through most of the night, becoming
predominantly northwesterly after 09z. Moderate confidence.

Friday...VFR with northwest winds 5 to 15 kt becoming more
westerly during the afternoon, though directions may be rather
erratic. Moderate confidence.

Outlook...

Fri night/Saturday...Mostly VFR.

Sat night thru Tue...Mostly VFR but scattered showers with
   lower CIGs/VSBYs at times.

&&

.MARINE...
Tonight...A Small Craft Advisory will remain in effect for the
Atlantic coastal waters for the first half of the night as seas
remain around 5-6 feet and winds are gusting around 25 knots.
Conditions will lower below advisory levels during the overnight
hours.

Friday...Conditions expected to remain below advisory levels.

Outlook...
Fri night thru Sun...sub-SCA conditions. Scattered showers Sat
  night and Sunday.

Sunday night thru Wednesday...SCA conditions much of the time
  with onshore flow. Scattered showers.

Rip currents...
South to southwest winds gusting 25-30 mph at the beaches, along
with 5-7 feet offshore seas will result in a high risk for the
development of dangerous and life threatening rip currents at New
Jersey and Delaware beaches for the rest of today.

Winds shift to the northwest late tonight and Friday morning, and
then afternoon sea breezes are possible. With lighter winds and
lower seas, the rip current risk on Friday should be low.

&&

.EQUIPMENT...
The NOAA Weather Radio All Hazards from Hibernia Park PA (WNG704)
will remain off the air until further notice due to a hardware
failure.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...High Rip Current Risk until 9 PM EDT this evening for NJZ014-
     024>026.
DE...High Rip Current Risk until 9 PM EDT this evening for DEZ004.
MD...None.
MARINE...Small Craft Advisory until 1 AM EDT Friday for ANZ450>455.

&&

Synopsis...O'Hara
Near Term...Robertson
Short Term...Robertson
Long Term...O'Hara
Aviation...CMS/O'Hara
Marine...O'Hara/Robertson
Equipment...PHI
Hazardous weather outlook, Jun 11, 2:42 PM EST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
342 PM EDT Thu Jun 11 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-121945-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
342 PM EDT Thu Jun 11 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ014-024>026-121945-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
342 PM EDT Thu Jun 11 2020

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-121945-
Delaware Beaches-
342 PM EDT Thu Jun 11 2020

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Delaware.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-121945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
342 PM EDT Thu Jun 11 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 11, 1:57 PM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
257 PM EDT THU JUN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      LEONARDO                40.41N 74.06W
06/11/2020                   MONMOUTH           NJ   DEPT OF HIGHWAYS

            FLASH FLOODING ON STATE HIGHWAY 36 NEAR
            LEONARD AVENUE. ALL LANES CLOSED.

&&

CMS
Local storm report, Jun 11, 2:47 PM EST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
347 PM EDT THU JUN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      ATLANTIC HIGHLANDS      40.41N 74.04W
06/11/2020                   MONMOUTH           NJ   LAW ENFORCEMENT

            WEST HIGHLAND AVENUE CLOSED FROM FLASH
            FLOODING.

&&

CMS
Local storm report, Jun 11, 5:58 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
658 PM EDT THU JUN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLOOD            FENWICK ISLAND          38.45N 75.05W
06/11/2020                   SUSSEX             DE   PUBLIC

            FLOODING ON COASTAL HIGHWAY (US-1) NEAR
            ROUTE 54. ABOUT A FOOT OF WATER IN THE RIGHT
            LANE AND SEVERAL INCHES IN THE MIDDLE LANE.
            REPORT VIA SOCIAL MEDIA WITH VIDEO.

&&

JEO
Local storm report, Jun 11, 6:12 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
712 PM EDT THU JUN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     LIGHTNING        2 SE MILLVILLE          38.53N 75.09W
06/11/2020                   SUSSEX             DE   BROADCAST MEDIA

            FIRE DEPARTMENT RESPONDING TO A STRUCTURE
            FIRE DUE TO A LIGHTNING STRIKE ON SUFFOLK
            LN.

&&

JEO
Special weather statement, Jun 11, 6:27 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
727 PM EDT Thu Jun 11 2020

DEZ003-120000-
Inland Sussex-
727 PM EDT Thu Jun 11 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUSSEX COUNTY...

At 726 PM EDT, a strong thunderstorm was located near Seaford, or 7
miles west of Georgetown, moving northeast at 35 mph.

Wind gusts up to 40 mph are possible with this storm.

Locations impacted include...
Georgetown, Seaford, Laurel, Milton, Sycamore and Blades.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3855 7559 3868 7568 3885 7530 3873 7514
TIME...MOT...LOC 2326Z 237DEG 32KT 3868 7552

JEO
Local storm report, Jun 11, 6:50 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
750 PM EDT THU JUN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HEAVY RAIN       DELMAR                  38.46N 75.57W
06/11/2020  M2.70 INCH       SUSSEX             DE   TRAINED SPOTTER

            STORM TOTAL.

&&

JEO

The radar

The Dover AFB radar (KDOX), 26 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sussex

When
June 11, 7:30 PM EST to 9:30 PM EST
Where
Sussex County, 0.44 mi NNE of Blades to 0.58 mi N of Blades
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.636, -75.618

Porter Street in Seaford was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2020Every state in 2020This day in weather historyWarnings in Delaware, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886395.